Cold/Wind Chill, Cook
- When
- February 24, 12:00 AM CST to 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 61 year old homeless man was found along Lake Shore Drive in the Kenwood neighborhood of Chicago on the morning of February 24th. Low temperatures were in the lower to middle 30s.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 61 year old homeless man was found along Lake Shore Drive in the Kenwood neighborhood of Chicago on the morning of February 24th. Low temperatures were in the lower to middle 30s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 23, 10:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1046 PM CST THU FEB 23 2012
.DISCUSSION...
901 PM CST
NO CHANGES TO GOING ADVISORY HEADLINES THIS EVENING. HOWEVER...
FORECAST REMAINS QUITE COMPLEX WITH RESPECT TO SNOW AMOUNTS AND
PRECIP TYPES THROUGH THE EARLY OVERNIGHT HOURS.
EVENING VAPOR IMAGERY SHOWS STRONG SHORT WAVE TROUGH DIGGING
EAST-SOUTHEAST ACROSS IA/MO. MAIN SFC LOW WAS OVER SOUTHERN INDIANA
WITH TROUGH TRAILING BACK THROUGH WESTERN IL/SOUTHERN IA. INITIAL
PUSH OF WARM ADVECTION RAIN/SNOW HAD GENERALLY LIFTED TO/NORTH OF
THE WI BORDER DURING THE EVENING HOURS...WHILE FARTHER TO THE WEST
REGIONAL RADAR MOSAIC DEPICTED EXTENSION OF BROAD DEVELOPING
DEFORMATION BAND FROM SOUTHWEST IA INTO SOUTHERN WI. EVIDENCE OF
FRONTOGENETICALLY FORCED ENHANCED PRECIPITATION WAS NOTED ACROSS FAR
EASTERN IA...JUST NORTH OF THE QUAD CITIES.
MUCH OF THE CWA HAS SEEN A LULL IN MORE ORGANIZED MEASURABLE PRECIP
DURING THE EVENING HOURS. 22-23Z RUNS OF THE HRRR SEEM TO HAVE A
VERY GOOD HANDLE ON TRENDS ACROSS THE REGION THROUGH MID-EVENING...
AND WOULD SUGGEST DEFORMATION PRECIP AXIS WILL GRADUALLY TRANSLATE
EAST ACROSS THE AREA DURING THE OVERNIGHT/FRIDAY MORNING HOURS.
WHILE THE CURRENT BAND NEAR DVN IS IMPRESSIVE LOOKING...HIGH RES
SHORT TERM MODEL TRENDS WOULD SUGGEST THIS WOULD WEAKEN AND BECOME
SOMEWHAT LESS FOCUS AS IT TRANSLATES EASTWARD...THOUGH ENTIRE
DEFORMATION PRECIP AREA WILL LIKELY BECOME A BIT BETTER ORGANIZED.
WITH LESS PRECIPITATION...ESPECIALLY IN THE FORM OF SNOW ACROSS THE
AREA DURING THE EARLY/MID EVENING HORUS...HAVE ADJUSTED SNOWFALL
AMOUNTS DOWN SOMEWHAT FROM PREVIOUS FORECAST...GENERALLY 2-6 INCHES
WITH THE HEAVIER AMOUNTS GENERALLY ALONG/NORTH OF INTERSTATE 88 IN
NORTHERN/NORTHEAST IL. SOME HIGHER AMOUNTS STILL NOT OUT OF THE
QUESTION GIVEN POTENTIAL FOR MESOSCALE BANDING...AND POTENTIAL FOR
CONVECTION...BUT OVERALL CONFIDENCE REMAINS FAIRLY LOW EVEN AT THIS
RELATIVELY CLOSE-IN TIME.
SOUTH OF ROUGHLY A DVN-ORD LINE HOWEVER...THE HRRR WOULD INDICATE
MORE CONVECTIVE SHOWERY TYPE PRECIP...WHICH HAS BEEN OCCURRING AS A
MIX OF RAIN/SNOW/GRAUPEL PER REPORTS IN UPSTREAM AREAS. THIS APPEARS
QUITE REASONABLE AS AREA OF STEEP MID-LEVEL LAPSE RATES...IN EXCESS
OF 7 DEG/KM PER RUC/SPC MESOANALYSIS...WILL CONTINUE TO SPREAD
ACROSS THE SOUTHERN PARTS OF THE CWFA OVERNIGHT. HAVE CONTINUED TO
INDICATE SHOWERS/CHANCE THUNDER CHANGING TO SNOW DURING THE
OVERNIGHT HOURS...WITH SNOWFALL AMOUNTS QUICKLY DECREASING THROUGH
THE I-80 CORRIDOR SOUTHWARD.
RATZER
//PREV DISCUSSION...
322 PM CST
THE WINTER SYSTEM IS STILL OFFERING PLENTY OF COMPLEXITIES INTO
TONIGHT AND FRIDAY MORNING...WITH TRANSITION TIME TO SNOW AND
TOTAL DURATION OF SNOW REMAINING THE MAIN CHALLENGES WITH THE
FORECAST.
WARM AIR ADVECTION DRIVEN PRECIPITATION...AT TIMES LARGE
SNOWFLAKES UNDER THE HIGHEST REFLECTIVITY...HAS LIFTED GRADUALLY
NORTH ACROSS THE AREA THROUGH THE AFTERNOON. THIS HAS BEEN ALONG A
TIGHTENING MID-LEVEL THERMAL GRADIENT WHICH SHOULD NOT MOVE MUCH
FURTHER NORTH AT ALL INTO TONIGHT. THIS OFFERS A LIKELY
INDICATION ON WHERE THE BANDED POTENTIAL AND HEAVIER PRECIPITATION
WILL BE TONIGHT AS THE UPPER WAVE APPROACHES. AT THE SURFACE
...LOW-LEVEL TEMPERATURES AND DEW POINTS HAVE DROPPED THIS
AFTERNOON UNDER PRECIP AND GRADUALLY BACKING WINDS. TEMPERATURES
SHOULD BASICALLY NOT CLIMB ANYMORE WITH THE MAIN WARM FRONT WELL
TO THE SOUTH JUST NORTH OF THE OHIO RIVER. PER VISIBLE
SATELLITE...MOISTURE AND INSTABILITY ARE EVIDENT LIFTING NORTH OF
THIS FRONT ACROSS CENTRAL IL AND IN...EVEN WITH A POSSIBLE
EMBEDDED DISTURBANCE. SCATTERED SHOWERS AND EVEN ELEVATED STORMS
ARE EXPECTED TO DEVELOP IN THAT AREA AND POTENTIALLY CLIP THE
SOUTHEAST FORECAST AREA THIS EVE.
THE MAIN UPPER SYSTEM CONTINUES TO ORGANIZE ACROSS THE MISSOURI
RIVER VALLEY IN ASSOCIATION WITH THE DIGGING 170 KT UPPER LEVEL
JET. AS THIS TRANSLATES EAST...LARGE SCALE ASCENT WILL OVERRIDE
THE EXISTING MID-LEVEL BOUNDARY AND LIKELY LEAD TO A RE-
ENHANCEMENT OF PRECIP EARLY THIS EVENING. STRENGTHENING SYSTEM
MOISTURE RETURN ON A LOW-LEVEL JET...ALMOST MORE OF A LOW LEVEL
/900-750MB/ TROWAL...WILL WRAP INTO THE AREA AS WELL. THE LAPSE
RATES WILL STEEPEN ALOFT THROUGH THE DIFFERENTIAL TEMPERATURE
ADVECTION AND SHOULD BE ENOUGH TO SUPPORT HEAVIER PRECIP RATES
AND MAXIMIZING THE INITIAL HIGH LOW LEVEL MIXING RATIOS OF 3 TO 4
G/KG. THERE REMAINS THAT CHANCE FOR THUNDER WITH THE
INSTABILITY...WHICH WOULD LEAD TO TEMPORARY VERY HEAVY PRECIP
RATES.
OVERALL THE INCREASING SUPPORT FOR MORE STEADY AND WIDESPREAD
PRECIP WILL SUPPORT DYNAMIC COOLING. THAT COUPLED WITH THE COOLING
FROM THE DIURNAL TREND AND SLIGHT COOL ADVECTION WILL WARRANT RAIN
CHANGING TO A MORE PREVALENT SNOW FROM WEST TO EAST ACROSS THE
ADVISORY AREA THIS EVENING...MAINLY PRIOR TO 10 PM. ALREADY
THROUGH BRIGHT BANDING AND DUAL-POL PRODUCTS THE MELTING LAYER IS
NOT FAR ALOFT AT ALL ACROSS THE ENTIRE AREA. THE TIMING OF
CHANGEOVER WILL DIRECTLY IMPACT HOW MUCH SNOW...AS SOME OF THE
HEAVIER RATES ARE FAVORED IN THE HOURS IMMEDIATELY AFTER CHANGE
OVER DUE TO MID-LEVEL FGEN AND INSTABILITY. THERE SHOULD BE A
TIGHT GRADIENT IN SNOWFALL THROUGH THIS EVENING...WITH AREAS ALONG
AND SOUTH OF INTERSTATE 80 NOT EXPECTED TO SEE ANY ACCUMULATION
BASICALLY...AND THAT DEMARCATION MAY EVEN BE FURTHER NORTH TOWARDS
THE U.S. HIGHWAY 34. HAVE GUIDED ON QPF CLOSE TO THE 12Z/18Z NAM
AND 09Z SREF...WITH RATIOS ADJUSTED QUITE LOW AND GRADUALLY
INCREASING TOWARDS 15 TO 1 TOWARDS ROCKFORD WHERE DENDRITIC GROWTH
LAYER IS DEEPER.
BY LATE EVENING INTO OVERNIGHT...THE SYSTEM 850 AND 700 MB LOWS
WILL PASS OVER /OR AT THEIR CLOSEST POINT TO/ THE AREA.
DEFORMATION IS INDICATED BY ALL GUIDANCE IN THIS TIME. PRECIP TYPE
WILL TRANSITION TO SNOW OVER ALMOST THE ENTIRE AREA...BUT THE
DEEPEST MOISTURE AND INSTABILITY/NEGATIVE EPV WILL GRADUALLY BE
WANING. THE TREND IN THE EC AND NAM/SREF HAS BEEN SLOWER WITH
REMOVING THE SYSTEM...WITH ALMOST A SECONDARY FLARE UP IN THE
MORNING AS THE POSITIVELY TILTED UPPER TROUGH SHIFTS EAST. SO HAVE
HELD ON TO ACCUMULATING SNOW LONGER...ESPECIALLY ACROSS CHICAGO
AND NORTHWEST IN. EVEN SOME LAKE ENHANCEMENT IS POSSIBLE LATE
TONIGHT INTO FRIDAY MORNING. AMOUNTS AFTER DAYBREAK OF AROUND ONE
INCH ARE EXPECTED IN FAR NORTHEAST IL INTO NORTHWEST IN...WHERE
SLIGHTLY HIGHER AMOUNTS MAY OCCUR.
STORM TOTAL SNOWFALL ACCUMULATIONS THROUGH FRIDAY MORNING ARE 4 TO
7 INCHES ACROSS MUCH OF THE ADVISORY AREA...OUTSIDE OF THE
SOUTHERN COUNTIES /I-80 CORRIDOR/ WHICH HAVE QUITE A TIGHT
GRADIENT IN TOTAL SNOWFALL FORECAST. ANY LOCATIONS THAT SEE SOME
OF THE PERSISTENT HEAVIER RATES...OR THUNDER SNOW...WILL END UP
HAVING HIGHER AMOUNTS ESPECIALLY DURING THIS EVENING. A SHORT FUSE
WINTER STORM WARNING MAY BE NEEDED FOR A WHILE IF THE BANDING IS A
PARTICULARLY STRONG AND STAGNANT SIGNATURE. WITH THE TIMING OF THE
HEAVIEST SNOW BEING AT THE TAIL END AND AFTER THE EVENING RUSH
HOUR...AND RATES GRADUALLY DIMINISHING DURING THE DAYBREAK
TIME...PUBLIC IMPACTS WOULD SEEM TO BE SLIGHTLY LOWER. SO CONTINUE
TO GO WITH THE ADVISORY AT THIS TIME.
MTF
LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
320 PM...LIGHT SNOW OR SNOW SHOWERS LIKELY TO STILL BE ONGOING
FRIDAY EVENING AS THE LOW LIFTS NORTHEAST AND COLDER AIR ADVECTS
ACROSS THE AREA. EXPECT SNOW SHOWERS TO DECREASE IN COVERAGE AND
INTENSITY THROUGH THE NIGHT BUT STILL THE POTENTIAL FOR SOME
ADDITIONAL...THOUGH MINOR ACCUMULATION FRIDAY EVENING ESPECIALLY
ACROSS NORTHEAST IL INTO NORTHWEST INDIANA. WITH AT LEAST SOME
PARTIAL CLEARING IN ADDITION TO THE COLD AIR ADVECTION...EXPECT
TEMPS TO DIP INTO THE TEENS ACROSS NORTHWEST IL AND GIVEN THE
EXPECTED SNOWFALL TONIGHT...TEMPS COULD DROP EVEN FURTHER WITH
THE FRESH SNOWPACK.
THE WEEKEND IS LOOKING FAIRLY QUIET AS A LARGE RIDGE OF HIGH
PRESSURE BUILDS ACROSS THE REGION ON SATURDAY...SHIFTING EAST
SATURDAY NIGHT INTO SUNDAY. DESPITE SUNSHINE...AIRMASS REMAINS
FAIRLY COLD SATURDAY COMBINED WITH THE SNOWPACK...HIGHS MAY ONLY
REACH LOW/MID 30S. WITH LIGHT WINDS AND CLEAR SKIES...SHOULD SEE
A QUICK DROP IN TEMPS SATURDAY EVENING BUT WITH STRONG WARMING
ALOFT OVERNIGHT...TEMPS LIKELY TO BECOME STEADY OR EVEN BEGIN
RISING A FEW DEGREES OVERNIGHT INTO SUNDAY MORNING.
ANOTHER STORM SYSTEM THEN MOVES EAST ACROSS THE UPPER MIDWEST AND
NORTHERN LAKES SUNDAY AND SUNDAY NIGHT AND IT APPEARS THE BULK OF
THE PRECIP WITH THIS SYSTEM WILL REMAIN NORTH OF THE CWA BUT AS A
WEAK COLD FRONT MOVES ACROSS THE AREA SUNDAY NIGHT...THERE COULD BE
A PASSING SNOW OR RAIN SHOWER SUNDAY NIGHT AND HAVE MAINTAINED LOW
CHANCE POPS DURING THIS TIME. WITH STRONG WARMING CONTINUING SUNDAY
AHEAD OF THIS STORM SYSTEM...DEWPOINTS RECOVER INTO THE LOWER 30S
AND DESPITE THE SNOWPACK...TEMPS HAVE THE POTENTIAL TO WARM INTO
THE 40S...PERHAPS EVEN WARMER SOUTH OF WHEREVER THE MORE
SIGNIFICANT SNOW PACK ENDS UP FALLING OVER THE NEXT DAY.
THEN COMES NEXT WEEK AND THE POTENTIAL FOR ANOTHER SIMILAR STORM
TO THE ONE TO AFFECT THE AREA TONIGHT. MODELS DIFFER ON THE OVERALL
TIMING/PROGRESSION OF THIS STORM SYSTEM WITH THE ECMWF MUCH DEEPER
AND SLOWER WITH THE LOW NOT MOVING EAST ACROSS THE AREA UNTIL
WEDNESDAY AFTERNOON...WHICH IS MUCH SLOWER THAN THE WEAKER/FASTER
GFS. APPEARS LOW LEVELS WILL BE WARM ENOUGH TO SUPPORT ALL RAIN
UNTIL THE LOW MOVES EAST WHEN PRECIP COULD QUICKLY CHANGE TO SNOW
BEFORE ENDING. TOO FAR OUT IN TIME FOR SPECIFICS AND ALSO KEPT
MENTION OF RAIN OR SNOW OVER MUCH OF THE NORTHERN CWA. CMS
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* RA/DZ/SN TRANSITIONS TO ALL WET SNOW OVERNIGHT
* IFR/LIFR CIGS LIKELY TO PERSIST INTO FRI MORNING
* WET SNOW TAPERS OFF FRI MORNING, FLURRIES POSSIBLY LINGER
* SCTD SHSN POSSIBLE AGAIN FRIDAY AFTERNOON/EARLY EVENING
* CIGS/VSBY CLIMB ABOVE IFR FRIDAY AFTERNOON OUTSIDE ANY SHSN
IZZI
//DISCUSSION...UPDATED 06Z...
BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW HAS BECOME FAIRLY
WELL SITUATED FROM S WI/FAR N IL WSW INTO SOUTHERN IA. TO THE
SOUTH OF THIS BAND WDLY SCTD RAIN/SNOW/GRAUPEL SHOWERS HAVE BEEN
COMMON WITH SOME DZ/BR IN BETWEEN THE SHOWERS. AS UPPER LOW OVER
IA PIVOTS EASTWARD LOOK FOR BAND OF MOD-HEAVY SNOW TO MIGRATE
SOUTHEASTWARD INTO THE CHGO METRO TERMINALS. PRESENCE OF STEEP MID
LEVEL LAPSE RATES AND FAIRLY STRONG ASCENT CERTAINLY SUGGEST SOME
POTENTIAL FOR SOME HEAVIER ELEMENTS AND POSSIBLY EVEN A RUMBLE OF
THUNDER.
ORGANIZED SYSTEM SNOW SHOULD PULL OUT FRIDAY MORNING WITH CLOUDY
AND BLUSTERY CONDITIONS IN ITS WAKE. FORECAST SOUNDINGS SUGGEST
NOT ONLY STRONG/GUSTY WINDS WITH GUSTS OF 25-30KT PROBABLE.
ALSO...VERY STEEP LOW AND MID LEVEL LAPSE RATES WITH FAIRLY HIGH
BOUNDARY LAYER MOISTURE MEANS IT WILL TAKE RELATIVELY LITTLE TO
KICK OF SOME FRISKY SNOW SHOWERS DURING THE AFTERNOON FRIDAY.
MODELS DO SUGGEST A WEAK WAVE WILL ROTATE SOUTHEAST INTO THE AREA
LATER FRIDAY AFTERNOON AND HAVE KEYED IN ON THAT TIMING FOR A
PROB30 OF SHSN.
IZZI
//ORD AND MDW CONFIDENCE...UPDATED 04Z...
* HIGH CONFIDENCE IN PRECIP CHANGING TO ALL SNOW
* MEDIUM CONFIDENCE ON TIMING
* HIGH CONFIDENCE ON ACCUMULATING SNOW ENDING BY AROUND 15Z
* LOW CONFIDENCE ON SHSN THREAT FRIDAY AFTERNOON
* HIGH CONFIDENCE ON WIND/CIG TRENDS.
IZZI
//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...
SATURDAY...VFR.
SUNDAY...SLIGHT CHANCE OF SHOWERS...OTHERWISE VFR.
MONDAY...VFR.
TUESDAY...CHANCE FOR RAIN/SNOW...POSSIBLE MVFR.
WEDNESDAY...CHANCE FOR RAIN...POSSIBLE MVFR.
RODRIGUEZ
&&
.MARINE...
116 PM CST
AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE NEXT SEVERAL DAYS.
LOW PRESSURE WILL DEEPEN AS IT MOVES FROM SOUTHERN MISSOURI THIS
AFTERNOON TO THE EASTERN LAKES FRIDAY AFTERNOON. WINDS WILL BACK
FROM EAST TO NORTHWEST AND STRENGTHEN OVER LAKE MICHIGAN. SOME
GALE FORCE GUSTS ARE POSSIBLE OVER SOUTHERN LAKE MICHIGAN FRIDAY
MORNING...BUT FEEL IT WILL BE A SHORT DURATION EVENT AND WILL HOLD
OFF ON GALE HEADLINES FOR NOW. WILL CONTINUE WITH SMALL CRAFT
ADVISORY FOR THE IL AND IN NEARSHORE AREA. A RIDGE OF HIGH
PRESSURE WILL MOVE ACROSS LAKE MICHIGAN SATURDAY NIGHT BEFORE
ANOTHER LOW PRESSURE APPROACHES SUNDAY AND SUNDAY NIGHT. THIS LOW
WILL TAKE A PATH FURTHER NORTH FROM THE NORTHERN PLAINS TO LAKE
SUPERIOR...GENERATING MODERATELY STRONG SOUTHWEST FLOW OVER LAKE
MICHIGAN. THE NEXT STORM SYSTEM WILL MOVE ACROSS IL AND IN AROUND
WEDNESDAY.
ALLSOPP
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022 UNTIL 9 AM
FRIDAY.
WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019-ILZ020 UNTIL 6 AM FRIDAY.
IN...WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL 9 AM FRIDAY.
LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 4 PM FRIDAY.
SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 457 PM CST THU FEB 23 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 242300- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 457 PM CST THU FEB 23 2012 /557 PM EST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. A WINTER STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE WESTERN GREAT LAKES REGION TONIGHT. RAIN...OR RAIN MIXED WITH WET SNOW...WILL TRANSITION TO ALL WET SNOW THIS EVENING...AND MAY BECOME HEAVY AT TIMES FROM FROM MID EVENING INTO THE OVERNIGHT HOURS. THE CHANGEOVER WILL OCCUR FIRST OVER NORTHWEST ILLINOIS INCLUDING THE ROCKFORD AREA...THEN WILL SPREAD SOUTHEAST ACROSS MUCH OF THE CHICAGO METRO AREA...THEN FINALLY ACROSS EASTERN ILLINOIS AND NORTHWEST INDIANA AFTER MIDNIGHT. SEVERAL INCHES OF HEAVY WET SNOW ARE EXPECTED ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WITH THE HEAVIEST SNOW LIKELY OCCURRING DURING THE EVENING AND EARLY OVERNIGHT HOURS WITH THUNDER AND LIGHTNING POSSIBLE DURING THE HEAVIEST SNOW. ONLY A FEW INCHES OF ACCUMULATION IS EXPECTED SOUTH OF INTERSTATE 80 INCLUDING NORTHWEST INDIANA. VISIBILITIES DURING THE HEAVIEST SNOW MAY BE REDUCED TO ONE QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT SNOW WILL CONTINUE THROUGH FRIDAY MORNING BEFORE ENDING MIDDAY WITH ADDITIONAL MINOR ACCUMULATIONS POSSIBLE...ESPECIALLY ACROSS NORTHWEST INDIANA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-242300- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 457 PM CST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT ALONG THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH FRIDAY AFTERNOON IN THE ILLINOIS NEARSHORE WATERS...AND THROUGH SATURDAY EVENING IN THE INDIANA NEARSHORE WATERS. STRONG SOUTHERLY WINDS MAY PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT SUNDAY INTO SUNDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242300- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 457 PM CST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SOUTH TO SOUTHWEST GALES ARE POSSIBLE ACROSS LAKE MICHIGAN SUNDAY INTO SUNDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM SNOW CAPRON 42.40N 88.74W
02/23/2012 M1.3 INCH BOONE IL PUBLIC
STORM TOTAL SO FAR. REPORT RELAYED BY BROADCAST MEDIA.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
914 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW SOUTH BARRINGTON 42.09N 88.15W
02/23/2012 M2.2 INCH COOK IL TRAINED SPOTTER
STORM TOTAL SO FAR. 0.3 INCH SNOWFALL LAST 2 HOURS. LIGHT
SNOW. REPORT FROM 1 MILE EAST OF ROUTE 62 AND ROUTE 59.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
923 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW WADSWORTH 42.44N 87.92W
02/23/2012 M3.0 INCH LAKE IL BROADCAST MEDIA
&&
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM LIGHTNING POPLAR GROVE 42.37N 88.82W
02/23/2012 BOONE IL PUBLIC
REPORT OF THUNDERSNOW NEAR POPLAR GROVE. REPORT FORWARDED
BY WREX TV.
&&
KBIRKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1127 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW SOUTH BARRINGTON 42.09N 88.15W
02/23/2012 M2.7 INCH COOK IL TRAINED SPOTTER
STORM TOTAL. 0.5 INCHES IN THE PAST 2 HOURS.
&&
KBIRKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1158 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM SNOW ROCKFORD 42.27N 89.06W
02/23/2012 M1.0 INCH WINNEBAGO IL OFFICIAL NWS OBS
0.6 INCHES IN THE PAST 6 HOURS.
&&
KBIRK1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2012-02-24 | 61 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367636.